Tuesday, September 16, 2014
Just Diagnosed with Cancer? Chat with Experts

Sunday, May 24, 2009 Neva, Community Member, asks

Q: Arimidex and hair loss/thinning

Is there an antidote for the hair loss caused by Arimidex? Or perhaps an alternative medication that doesn't cause hair loss?          

Answer This
Answers (2)
PJ Hamel, Health Guide
5/25/09 8:21pm

Neva, hopefully once you're done with the Arimidex, your hair will get thicker again - though no one knows if that's true, since Arimidex is so new. There are two other aromatase inhibitors you might be able to try: Femara, and Aromasin. They may or may not affect your hair - ask your oncologist if either is appropriate for you. Good luck - PJH

Reply
dollydaydream, Community Member
9/16/10 7:37pm

i have been taking arimidex for 18 months my hair is falling out ,my joint are really painful,i have developed carpal tunnel syndrome, just waiting for appointment for op on both hands.Ive also had my ovaries removed which i believe causes osteoporosis,surly the side effects of this drug out weigh the benefits.I am thinking of stopping this medication,i have had nothing but problems.Is there anything else suitable in place of this.

Reply
PJ Hamel, Health Guide
9/17/10 10:13am

A decent substitute for Arimidex is tamoxifen - which has some side effects, but generally not as bothersome; no joint pain, no hair thinning (that I noticed). It's not as effective as an aromatase inhibitor, but still very effective; and was used by post-menopausal survivors for more than 30 years to prevent a recurrence, before being supplanted by the aromatase inhibitors about 5 to 10 years ago.

 

Rather than quit your hormone therapy entirely, I'd ask your oncologist about tamoxifen. And if s/he tries to talk you out of it, ask for the absolute (NOT relative) risk of recurrence for both drugs, do your own comparison, weigh the benefits/challenges of each, and make your own informed decision. Best of luck to you - PJH

Reply
Georgia P., Community Member
9/30/10 10:27am

Dear P.J.,  Have taken Tamoxifen 5 yrs. since I was listed high prob. for Breast Ca.  Did develop Breast Ca. 2009, with Lumpectomy and Radiation, and now on Arimidex.  After having severe hair loss, am wondering if any new data showing long term side-effects, primarily return of hair growth?  I am questioning what to do at this point.  Wrote the Drug Company, but no satisfactory results were given.  Thank you,  Georgia

Reply
PJ Hamel, Health Guide
9/30/10 10:51am

Sorry, Georgia, I think this particular side effect is probably very individualized. Aromatase inhibitors are still relatively new drugs, without a lot of long-term data; so I'd doubt there's a study focusing on hair loss and regrowth, since it's such a long-term effect... PJH

Reply
dollydaydream, Community Member
10/ 1/10 7:29am

I was taking Tamoxifen but was changed by onc after my ovaries were removed because of higher risk of uterus cancer.My grandmother died at 47 from breast cancer and my aunt from ovarian cancer,lots of other member of the family have died of cancer in some form or another.Manchester genetics are carrying out the gene test which i am convinced i am carrying,but i don't think from my mothers side, i think its from my father side who passed away a couple of years ago with pancreatic cancer,every one on my fathers side has died of cancer,his brothers of prostrate and  stomach cancer but the source of the stomach cancer was not known.Do you think its possible for it to be passed from father to daughter?Sorry I'm going on i have so many questions. Any way back to the subject in hand do you think it would be OK to ask my onc for some other form of medication,or is that the only two available to me?I am getting really frustrated i seem to have lost my memory, all my days are spent searching for things i have put down and cant find again, i have to make notes of everything i need to do, only then to loose the note...I was never like this before taking this medication,i had a superb memory and was so organised. Its very frustrating!!!I Know i shouldn't have but i stopped taking arimidex for a while but had horrendous side effects of tears hysterical outbursts and felt very depressed, would stopping them have caused me to react like this?just one more question whats the purpose of Arimidex i know its suppression a hormone above my liver,what i don't understand is why woman take this when their cancer wasn't hormone fed? That's it for now so sorry this has dragged on. Any answers would be most appreciated Thank You.

Reply
PJ Hamel, Health Guide
10/ 1/10 7:53am

You need to weigh tamoxifen's higher risk of uterine cancer (which, even if higher, is still extremely low); vs. the side effects you're experiencing with Arimidex; vs. your risk of recurrence without any medication. Other types of cancer aside from breast cancer don't raise your risk of breast cancer, according to current scientific knowledge. Breast cancer CAN be genetically passed from the father's side; if it's your paternal grandmother and aunt who had breast cancer, your risk would be slightly increased.

 

You might try another aromatase inhibitor (Femara, Aromasin), though I fear they'd have much the same side effects. Other than that - there's no other hormone therapy available. AIs and tamoixfen work in different ways to prevent any cancerous cells in your body from bonding with estrogen, a hormone that fuels their growth. If your cancer isn't hormone-receptive (is that what you're saying?), there's no reason for you to be on either tamoxifen or an AI; so there's a misunderstanding here someplace...

 

I don't believe stopping Arimidex would have caused the side effects you describe (mood swings, tears, etc.); but then, we're all different.

 

I hope you'll be seeing your oncologist again soon. When you do, ask if your cancer is hormone-receptive; and ask what the risk of uterine cancer on tamoxifen is. It's probably around 1%, maybe less. Then ask him for your absolute risk of recurrence if you don't take an AI or tamoxifen. Weigh all the info., and that's how you'll make your decision. Good luck - PJH

Reply
dollydaydream, Community Member
10/ 5/10 5:23am

Thanks, my cancer was her2 positive.Can i go back to Tamoxifen? 

Reply
PJ Hamel, Health Guide
10/ 5/10 7:04am

HER2-positive doesn't have any impact on whether or not you can take tamoxifen. Unless the tamoxifen lost its effectiveness the first time aorund, you should be able to go back on it again. It won't work as well as Arimidex, but I'd say it's better than nothing, as far as preventing recurrence. PJH

Reply
dollydaydream, Community Member
10/ 5/10 9:51am

Thanks! I will ask next time i see oncologist.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Neva, Community Member— Last Modified: 01/19/12, First Published: 05/24/09